Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 22, NWS Pocatello, ID

October 6, 2017

NWS Pocatello, ID issued this wind advisory at Oct 6, 2017, 1:31 PM MDT. It took effect at Oct 7, 2017, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 1:31 PM MDT (19:31 UTC)
In effect from
Oct 7, 2017, 12:00 PM MDT
Expired
Oct 7, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

219 
WWUS75 KPIH 061931
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
131 PM MDT Fri Oct 6 2017

IDZ017-019>021-023-071215-
/O.NEW.KPIH.WI.Y.0022.171007T1800Z-171008T0200Z/
Eastern Magic Valley-Upper Snake Highlands-
Upper Snake River Plain-Lower Snake River Plain-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, St. Anthony, 
Ashton, Island Park, Driggs, Victor, Idaho Falls, Rexburg, 
Pocatello, Henry, Soda Springs, Downey, and Lava Hot Springs
131 PM MDT Fri Oct 6 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SATURDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from noon to 8 PM MDT Saturday. 

* IMPACTS/TIMING...Hazardous driving conditions for larger
  vehicles due to strong cross winds, especially semis with empty
  or light loads. Where topsoil has dried out or plowing has
  recently occurred, blowing dust is expected. Highest winds will
  be from early afternoon to just before sunset. 

* WINDS...West to southwest 25-35 mph sustained with gusts of 40
  to 50 mph. Locations across Arco Desert east toward I-15 may 
  see gusts closer to 55 mph. 

* LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, Rexburg,
  St. Anthony, Island Park, Driggs, Soda Springs, Lava Hot
  Springs, INL Complex and all districts of the Fort Hall Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
3 follow-up statements
730 
WWUS75 KPIH 070949
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
349 AM MDT Sat Oct 7 2017

IDZ017-019>021-023-072100-
/O.CON.KPIH.WI.Y.0022.171007T1800Z-171008T0200Z/
Eastern Magic Valley-Upper Snake Highlands-
Upper Snake River Plain-Lower Snake River Plain-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, St. Anthony, 
Ashton, Island Park, Driggs, Victor, Idaho Falls, Rexburg, 
Pocatello, Henry, Soda Springs, Downey, and Lava Hot Springs
349 AM MDT Sat Oct 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* IMPACTS/TIMING...Hazardous driving conditions for larger
  vehicles due to strong cross winds, especially semis with empty
  or light loads. Where topsoil has dried out or plowing has
  recently occurred, blowing dust is expected. Highest winds will
  be from early afternoon to just before sunset. 

* WINDS...West to southwest at 25-35 mph with gusts of 40 to 50
  mph. Locations across the Arco Desert east toward I-15 may see 
  gusts closer to 55 mph. 

* LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, Rexburg, 
  St. Anthony, Island Park, Driggs, Soda Springs, Lava Hot 
  Springs, INL Complex and all districts of the Fort Hall 
  Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
793 
WWUS75 KPIH 072011
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
211 PM MDT Sat Oct 7 2017



IDZ017-019>021-023-080200-
/O.CON.KPIH.WI.Y.0022.000000T0000Z-171008T0200Z/
Eastern Magic Valley-Upper Snake Highlands-
Upper Snake River Plain-Lower Snake River Plain-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, St. Anthony, 
Ashton, Island Park, Driggs, Victor, Idaho Falls, Rexburg, 
Pocatello, Henry, Soda Springs, Downey, and Lava Hot Springs
211 PM MDT Sat Oct 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* IMPACTS/TIMING...Hazardous driving conditions for larger 
  vehicles due to strong cross winds, especially semis with 
  empty or light loads. Where topsoil has dried out or plowing 
  has recently occurred, blowing dust is expected. Highest winds 
  will be from early afternoon to just before sunset. 

* WINDS...West to southwest at 25-35 mph with gusts of 40 to 50 
  mph. Locations across the Arco Desert east toward I-15 may see 
  gusts closer to 55 mph. 

* LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, Rexburg, 
  St. Anthony, Island Park, Driggs, Soda Springs, Lava Hot 
  Springs, INL Complex and all districts of the Fort Hall 
  Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
729 
WWUS75 KPIH 080157
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
757 PM MDT Sat Oct 7 2017


IDZ017-019>021-023-080300-
/O.EXP.KPIH.WI.Y.0022.000000T0000Z-171008T0200Z/
Eastern Magic Valley-Upper Snake Highlands-
Upper Snake River Plain-Lower Snake River Plain-Caribou Highlands-
Including the cities of Burley, Rupert, Heyburn, St. Anthony, 
Ashton, Island Park, Driggs, Victor, Idaho Falls, Rexburg, 
Pocatello, Henry, Soda Springs, Downey, and Lava Hot Springs
757 PM MDT Sat Oct 7 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

A handful of sites across the INL remained just above the lower 
threshold for Wind Advisory criteria while many of the populated 
regions of the Snake River Plain and surrounding highlands have 
fallen below criteria. Thus, the Wind Advisory will be allowed to 
expire at 8 PM MDT this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 6, 3:50 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, Oct 6, 3:50 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
350 AM MDT Fri Oct 6 2017

.DISCUSSION...
The pesky low pressure system that set up shop over our region for
the last couple days is finally moving, and will make a
progressive exit into WY/MT today. We may see a bit of patchy fog
this morning in the Stanley region, the eastern half of the Snake
Plain, and the Upper Snake Highlands, but otherwise expect high
pressure to take control today and Sat. We have high confidence
in dry weather and moderating temps under this regime, with highs
reaching the low to mid 60s across the Snake Plain Sat.

As we have been discussing for several days now, Sat afternoon
continues to look quite windy. Based on the latest computer model
guidance, we increased our wind forecast yesterday afternoon, and
made no significant changes to that forecast this AM. Across the
Snake Plain/Caribou Highlands, sustained winds of 25-35 MPH and gusts
of 40-50 MPH are possible. Across the rest of SE ID, sustained
winds of 15-25 MPH with gusts of 30-40 MPH are likely. A
consensus of our guidance has been consistently signaling this
wind event for several days now, with forecast wind speeds
slightly increasing over that time, leading to high forecast
confidence. It's still just a bit too early to pull the trigger
this morning, but it is looking likely that we will need to issue
a Wind Advisory today for at least our Snake Plain forecast zones.
Expect difficult driving conditions for high profile vehicles,
the potential for unsecured outdoor objects to be blown around,
and possibly some areas of blowing dust should local fields be dry
enough. At this time, we are not expecting winds to reach High
Wind Warning criteria and cause widespread damage, but as always
we will continue to monitor closely. Needless to say, Sat will not
be a good day for outdoor burning/prescribed burns, even with
fuels below critical thresholds in most areas.

A progressive trough of low-pressure will drop out of Canada and
push across SE ID Sun. Rain/snow showers should begin Sun morning
in the Central Mntns and Upper Snake Highlands, overspread most
of the region during the late morning and afternoon, and taper off
from NW to SE by early Mon morning. The forecast continues to
carry PoPs region-wide, although the best chance of precip will be
N and E of a line from Hailey, to American Falls, to Bear Lake.
Overall precip amounts should be fairly light, with snowfall
amounts of 1-3 inches above about 5,000 to 5,500 feet. Overall,
impacts should be limited. Breezy conditions are also expected
across the Snake Plain, eastern Magic Valley, and Southern
Highlands, where WNW winds of 15-25 MPH will be possible.

Long-term models have come into better agreement over the last 24
hours for Mon-Wed period, with dry weather/slowly warming temps
expected each day. By Thurs-Sat, a fresh low pressure trough may
approach the region. We have low confidence at this range on how
this system will play out. A few showers may be possible in the
Central Mntns as early as Fri afternoon. Stay tuned. - KSmith/DMH

&&

.AVIATION...
Satellite imagery continues to show broad area of low stratus
across the central mountains, with terrain induced cloud cover
along the WY border. Some of this cloud cover could be very
isolated pockets of fog but confidence is pretty low given the
surface dewpoint depressions across the region. Upper low migrates
east today, allowing clearing to take place most areas, but winds
start to pick up today across the region. Guidance significantly
stronger for winds on Saturday, but areas within Snake Plain could
see sustained winds reaching 20kts at times this afternoon. Winds
drop off slightly after sunset, but remain in the 10-15kt range
overnight. - DMH

&&

.FIRE WEATHER...
Upper low migrates east today, allowing for clearing trend most
areas. Temps and humidities similar to yesterday, but winds begin
to increase today. Look for 15-25 mph winds in the Snake Plain and
at higher elevations. A little drop off in speeds tonight, with
the big increase in winds Saturday afternoon. Humidities well
above critical thresholds so no headlines for this event.
Shortwave slides through panhandle Saturday night into Sunday,
following a more progressive but similar track to current system.
Expect precipitation to spread across the region beginning late
Saturday night and lasting through Sunday night, with Sunday
daytime the wettest period for most areas. Snow levels drop to
between 5000-6000 ft during the day. Once the system shifts east
Monday, expect drier conditions for most of the week. Now some
evidence of a weak shortwave shifting east along the Canadian
border. GFS significantly drier than the ECMWF now for mid week as
shortwave clips northern zones. Current expectations remain dry
through Friday, with more confidence in next system affecting the
region next weekend. - DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.